Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS Birmingham, AL

March 15, 2024Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 15, 2024, 8:02 AM CDT for Cleburne County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2024, 8:02 AM CDT (13:02 UTC)
Expired
Mar 15, 2024, 9:00 AM CDT
In force
58 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 103 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 4:43 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WUUS54 KBMX 151302
SVRBMX
ALC029-151400-
/O.NEW.KBMX.SV.W.0009.240315T1302Z-240315T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
802 AM CDT Fri Mar 15 2024

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Cleburne County in east central Alabama...

* Until 900 AM CDT.

* At 801 AM CDT, severe thunderstorms were located along a line
  extending from near Forney to near Anniston, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Heflin, Ranburne, Fruithurst, Edwardsville, Muscadine, Abernathy,
  Mars Hills, Mount Cheaha, Hollis Crossroads, Sweetwater Lake,
  Coleman Lake And Campground, Trickem, Lake Cleburne, I 20 Welcome
  Center, Liberty Hill, Chalafinnee, Oak Level, Borden Springs, and
  Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3350 8535 3350 8576 3348 8578 3348 8587
      3356 8579 3356 8574 3360 8574 3363 8566
      3365 8564 3377 8564 3380 8559 3384 8559
      3385 8564 3388 8564 3389 8553 3394 8553
      3394 8550 3396 8549 3396 8540 3348 8531
TIME...MOT...LOC 1301Z 275DEG 39KT 3413 8541 3365 8580 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25/Owen
2 follow-up statements
071 
WWUS54 KBMX 151337
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
837 AM CDT Fri Mar 15 2024

ALC029-151400-
/O.CON.KBMX.SV.W.0009.000000T0000Z-240315T1400Z/
Cleburne AL-
837 AM CDT Fri Mar 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR CLEBURNE COUNTY...

At 837 AM CDT, severe thunderstorms were located along a line
extending from Taylorsville to near Abernathy, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Heflin, Ranburne, Fruithurst, Edwardsville, Muscadine, Abernathy,
Mount Cheaha, Hollis Crossroads, Trickem, Lake Cleburne, I 20 Welcome
Center, Chalafinnee, and Camp Sequoyah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3350 8535 3350 8576 3348 8578 3348 8587
      3356 8579 3356 8574 3360 8574 3363 8566
      3365 8564 3371 8556 3379 8537 3348 8531
TIME...MOT...LOC 1337Z 275DEG 39KT 3410 8497 3362 8536 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25/Owen
270 
WWUS54 KBMX 151351
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
851 AM CDT Fri Mar 15 2024

ALC029-151401-
/O.EXP.KBMX.SV.W.0009.000000T0000Z-240315T1400Z/
Cleburne AL-
851 AM CDT Fri Mar 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR CLEBURNE COUNTY WILL EXPIRE AT
900 AM CDT...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.  However, gusty winds are still possible with
these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
east central Alabama.

&&

LAT...LON 3350 8535 3350 8576 3348 8578 3348 8587
      3356 8579 3356 8574 3360 8574 3363 8566
      3365 8564 3371 8556 3379 8537 3348 8531
TIME...MOT...LOC 1351Z 275DEG 39KT 3409 8479 3361 8518 

$$

25/Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 6:23 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 15, 6:23 AM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
623 AM CDT Fri Mar 15 2024

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 245 AM CDT FRI MAR 15 2024

Key messages:

- Risk for severe thunderstorms across all of Central Alabama this
morning and afternoon. Damaging wind gusts, and perhaps some large
hail, are the main threats. Flooding potential is limited at this
time.

An elongated line of thunderstorms, from near Dallas, TX to
Nashville, TN, is currently approaching Central Alabama. It is on
pace to move into our northwest counties ~4 AM, perhaps an hour or
so ahead of recent CAMs. At this time there are no warnings and the
highest measured convective gusts I can find is 43 kts and 41 kts
(both in MS). Nonetheless, we'll certainly be monitoring this MCS
this morning. Despite little support/forcing aloft, RAP
mesoanalysis depicts 500-1,500 J/kg SBCAPE with 40- 55 kts eff.
bulk shear, with better instability values west of I-65. A ~30 kt
southwesterly LLJ is feeding into the MCS, and it appears to be
relatively balanced with its cold pool. Thankfully the orientation
of the convective line is nearly parallel to 0-3 km shear vectors
which is limiting embedded tornado potential significantly.

The MCS should progress southeastward throughout the morning
approaching the I-59 corridor 7-8 AM and should near the I-85
corridor 1-2 PM. Forecast expectations are that our southeast
counties will be clearing 4-5 PM. Flooding should be very limited
due to the transient nature of the system.

Lingering stratiform rain will likely persist across the area
through this afternoon/evening followed by low clouds and patchy fog
after Midnight which will persist into tomorrow morning. We should
warm back into the 70s tomorrow with a slight northwesterly breeze
and decreasing cloud cover.

40/Sizemore

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 245 AM CDT FRI MAR 15 2024

An active southern stream jet pattern will bring one more impulse
across the Central Gulf Coast region Saturday night and Sunday. This
impulse will mainly impact south Alabama where forecast rainfall
totals will average around one inch for areas along and south of
Interstate 85, tapering to around one-quarter of an inch along the
Interstate 20 corridor. Northerly low level flow across Alabama
during the day Saturday will usher in a cooler air mass, so by the
time the rain arrives on Sunday, there will be little or no surface
based instability. Flooding also not a concern due to weaker
rainfall rates due to lack of convection. The rain should exit south
Alabama Sunday evening with much cooler air advecting into area
Monday and Tuesday. Freezing temperatures expected across a large
portion of central Alabama Tuesday morning, with lows ranging from
the upper 20s north of I-20 to middle 30s along the I-85 corridor. A
warming trend will ensue after Tuesday with rain chances increasing
by the end of the week.

58/rose

&&

.AVIATION...
(12Z TAFS)
Issued at 610 AM CDT FRI MAR 15 2024

A line of thunderstorms is moving through central AL, and expected
to continue to the southeast through the day. Conditions will
deteriorate while the line is over a TAF site, with LIFR or IFR
conditions. Behind the main line, thunder is expected to continue
for several hours. Plenty of low level moisture will keep MVFR
ceilings in areas ahead of the line, and IFR ceilings in areas
with the line and behind the line of storms. Overnight, rain will
end by around midnight for all sites except KMGM and KTOI where
rain should linger into the early morning. IFR ceilings will be
expected from the early morning through the end of the TAF period
for all TAF sites.

24

&&

.FIRE WEATHER...

Rain and thunderstorms will affect Central Alabama today,
providing a widespread soaking. Somewhat drier air returns
tomorrow with northwesterly winds around 5 mph. Rain returns to
the area on Sunday before noticeably cooler, drier air moves into
Central Alabama on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  54  70  48 /  90  50   0  10
Anniston    73  57  71  51 /  90  60   0  10
Birmingham  72  57  71  52 /  90  50   0  10
Tuscaloosa  74  58  73  53 /  90  50   0  20
Calera      73  58  72  53 /  90  60   0  20
Auburn      76  60  74  55 /  90  70  10  20
Montgomery  79  61  75  57 /  90  70  10  20
Troy        80  62  77  59 /  80  70  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...40
LONG TERM....58
AVIATION...24
Hazardous weather outlook, Mar 15, 2:55 AM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
255 AM CDT Fri Mar 15 2024

ALZ011>015-017>050-161100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
255 AM CDT Fri Mar 15 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible across all of Central
Alabama through this afternoon. Threats include damaging wind gusts
up to 60 mph and quarter size hail.

Isolated flooding could also occur due to locally heavy rainfall,
mainly in urban and other poor drainage areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today.

In the hours before

Special weather statement, Mar 15, 6:52 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
652 AM CDT Fri Mar 15 2024

ALZ015-023-024-151230-
Walker AL-Jefferson AL-Tuscaloosa AL-
652 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN WALKER...CENTRAL
TUSCALOOSA AND JEFFERSON COUNTIES THROUGH 730 AM CDT...

At 652 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sumiton to near Bankhead Lock And Dam to
Tuscaloosa. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Birmingham, Tuscaloosa, Bessemer, Homewood, Northport, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Fairfield,
Fultondale, Sumiton, Dora, Holt, Center Point, Pleasant Grove, Clay,
Pinson, and Tarrant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central and west central Alabama.

&&

LAT...LON 3355 8737 3386 8698 3382 8695 3384 8688
      3384 8676 3377 8665 3376 8654 3370 8652
      3362 8654 3336 8696 3325 8703 3325 8708
      3322 8710 3324 8714 3319 8720 3313 8720
      3313 8728 3309 8731 3317 8766
TIME...MOT...LOC 1152Z 297DEG 26KT 3377 8695 3352 8735 3321 8756

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

40/Sizemore
Local storm report, Mar 15, 6:57 AM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
657 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 AM     Tstm Wnd Dmg     2 NNW Belk              33.67N 87.94W
03/15/2024                   Fayette            AL   Emergency Mngr

            Trees and power lines reported down near the
            intersection of County Road 23 and County
            Road 105 in Fayette County.

&&

JH
Special weather statement, Mar 15, 7:47 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
747 AM CDT Fri Mar 15 2024

ALZ023>025-034-151345-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
747 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN TUSCALOOSA...
SHELBY...NORTHEASTERN BIBB AND SOUTHEASTERN JEFFERSON COUNTIES
THROUGH 845 AM CDT...

At 746 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Birmingham to near Woodstock. Movement was
southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Alabaster, Bessemer, Homewood,
Pelham, Mountain Brook, Helena, Irondale, Calera, Chelsea,
Montevallo, Columbiana, Wilsonville, Midfield, Brighton, Indian
Springs Village, Lipscomb, and Vincent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central and west central Alabama.

&&

LAT...LON 3313 8731 3356 8679 3335 8636 3307 8680
      3307 8688 3301 8688 3294 8699
TIME...MOT...LOC 1246Z 316DEG 24KT 3349 8684 3324 8713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Local storm report, Mar 15, 7:48 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
748 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     Tstm Wnd Dmg     2 SW Oneonta            33.93N 86.49W
03/15/2024                   Blount             AL   Emergency Mngr

            Trees reported down along Lakeshore Drive in
            Oneonta. Report of power lines down along
            2nd Avenue West and along County Highway 42.

&&

JH
Special weather statement, Mar 15, 7:49 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
749 AM CDT Fri Mar 15 2024

ALZ021-025>028-151315-
Clay AL-Shelby AL-Talladega AL-St. Clair AL-Cleburne AL-
749 AM CDT Fri Mar 15 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL TALLADEGA...NORTHEASTERN
SHELBY...SOUTH CENTRAL ST. CLAIR...SOUTHWESTERN CLEBURNE AND NORTH
CENTRAL CLAY COUNTIES THROUGH 815 AM CDT...

At 749 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Talladega Municipal Airport to Fowler Lake.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oxford, Talladega, Pell City, Childersburg, Lincoln, Vincent,
Harpersville, Munford, Westover, Waldo, Bon Air, Alpine Bay Resort,
Winterboro, Talladega Superspeedway, Vandiver, Greystone, Talladega
Municipal Airport, Grant Town, Alpine, and Logan Martin Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Alabama.

&&

LAT...LON 3326 8635 3343 8670 3360 8604 3361 8602
      3360 8600 3359 8599 3359 8592 3352 8563
TIME...MOT...LOC 1249Z 287DEG 38KT 3358 8604 3343 8665

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Local storm report, Mar 15, 8:02 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
802 AM CDT Fri Mar 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Tstm Wnd Dmg     1 SSE Big Wills Creek   33.97N 85.99W
03/15/2024                   Etowah             AL   Emergency Mngr

            Report of a tree down blocking Whorten Bend
            Road at Whippoorwill, report via social
            media.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:00 PM CDTSevere Thunderstorm WarningBMXMarion30 min
Mar 14, 7:28 PM CDTSpecial Weather StatementBMXMarion47 min
Mar 15, 4:16 AM CDTSevere Thunderstorm WarningBMXLamar, Marion59 min
Mar 15, 5:10 AM CDTTornado WarningBMXLamar50 min
Mar 15, 5:46 AM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa30 min
Mar 15, 6:21 AM CDTSpecial Weather StatementBMXTuscaloosa, Walker39 min
Mar 15, 6:22 AM CDTSpecial Weather StatementBMXBlount38 min
Mar 15, 6:38 AM CDTSevere Thunderstorm WarningBMXBlount, Etowah, St. Clair67 min
Mar 15, 6:52 AM CDTSpecial Weather StatementBMXJefferson, Tuscaloosa38 min
Mar 15, 7:08 AM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah67 min
Mar 15, 7:40 AM CDTSevere Thunderstorm WarningBMXCalhoun50 min
Mar 15, 7:47 AM CDTSpecial Weather StatementBMXShelby58 min
Mar 15, 7:49 AM CDTSpecial Weather StatementBMXTalladega26 min
Mar 15, 8:15 AM CDTSevere Thunderstorm WarningBMXShelby60 min
Mar 15, 8:21 AM CDTSpecial Weather StatementBMXDallas24 min
Mar 15, 8:23 AM CDTSpecial Weather StatementBMXTalladega37 min
Mar 15, 8:26 AM CDTSpecial Weather StatementBMXChilton64 min
Mar 15, 8:55 AM CDTSpecial Weather StatementBMXSumter50 min
Mar 15, 9:00 AM CDTSevere Thunderstorm WarningBMXCoosa, Talladega44 min
Mar 15, 9:14 AM CDTSpecial Weather StatementBMXPerry31 min
Mar 15, 9:33 AM CDTSpecial Weather StatementBMXChilton, Coosa57 min
Mar 15, 12:17 PM CDTSpecial Weather StatementBMXMacon43 min
Mar 15, 12:28 PM CDTSevere Thunderstorm WarningBMXMacon47 min
Mar 15, 12:42 PM CDTSpecial Weather StatementBMXMontgomery48 min
Mar 15, 1:11 PM CDTSpecial Weather StatementBMXRussell49 min
Mar 15, 1:38 PM CDTSpecial Weather StatementBMXRussell37 min
Mar 15, 2:41 PM CDTSpecial Weather StatementBMXRussell19 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.